Minnesota, 2010Hail and Damaging Wind in Minnesota, June 21, 2010
June 21, 2010 · NWS FGF · 2 events in 1 county or zone
For having such weak overall features, this event produced some very large hail. The surface map showed a weak low pressure system over central North Dakota with a weak wind field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For having such weak overall features, this event produced some very large hail. The surface map showed a weak low pressure system over central North Dakota with a weak wind field. However, precipitable water values were very high and storm movement was slow. Just enough low level jet energy helped spawn the widely scattered showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 7:50 PM CST, 5 hours 10 minutes earlier.
Area forecast discussion, Jun 20, 7:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT SUN JUN 20 2010
.DISCUSSION...
FORECAST CHALLENGE OVERNIGHT REMAINS CHANCE OF THUNDERSTORMS FOR
PORTIONS OF THE FORECAST AREA. A WEAK LINE OF THUNDERSTORMS
EARLIER THIS EVENING ACROSS SOUTHERN MANITOBA...WHICH CLIPPED LAKE
OF THE WOODS...CONTINUES TO WEAKEN AS THE BEST INSTABILITY REMAINS
FAR TO THE SOUTH. 00Z KBIS AND KABR SOUNDINGS SHOWING IMPRESSIVE
INSTABILITY WITH LIFTED INDEX VALUES NEAR -8C AND SPC MIXED LAYER
CAPE OF AROUND 2500 J/KG FOR BOTH AREAS. HOWEVER...THE INSTABILITY
DECREASES RAPIDLY TO THE NORTHEAST AS YOU MOVE INTO NORTHERN
MINNESOTA.
CURRENT FORECAST GRIDS HAVE CHANCE THUNDERSTORM PERCENTAGES IN THE
WESTERN AND SOUTHERN PORTIONS OF THE FA WHICH APPEAR REASONABLE.
DUE TO RELATIVELY WEAK FLOW ALOFT...CELL MOVEMENT HAS BEEN VERY
SLOW. LOCALIZED HEAVY RAINFALL HAS OCCURRED WITHIN THE BIS FA...IN
LAMOURE AND DICKEY COUNTIES...WHERE PERSISTENT SLOW MOVING CELLS
HAVE REMAINED FOR THE LAST 2 HOURS. ANY THUNDERSTORMS WHICH
DEVELOP IN THE FA OVERNIGHT WILL NEED TO BE MONITORED FOR STORM
TOTAL RAINFALL.
OTHERWISE...THE FORECAST LOOKS TO BE ON TRACK. THUS...NO EVENING
UPDATE PLANNED.
&&
.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 00Z TUESDAY. THUNDERSTORM CHANCES
OVERNIGHT APPEAR TO BE BEST IN THE WESTERN AND SOUTHERN PORTIONS
OF THE FA. THUS...KDVL AND KFAR MAY HAVE THUNDERSTORMS IN THE
VICINITY BETWEEN 06Z AND 12Z MONDAY. SURFACE WINDS WILL REMAIN
LIGHT AND VARIABLE OVERNIGHT WITH SOUTHEAST WINDS LESS THAN 10
KNOTS DEVELOPING DURING MONDAY MORNING. A CHANCE OF THUNDERSTORMS
RETURNS TO THE ENTIRE FA MONDAY AFTERNOON.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
BRAMER
Hazardous weather outlook, Jun 20, 4:05 AM CST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT SUN JUN 20 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
505 AM CDT SUN JUN 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST NORTH DAKOTA
TODAY. THUNDERSTORM CHANCES WILL EXPAND TO ALL OF EASTERN NORTH
DAKOTA AND A PORTION OF WEST CENTRAL MINNESOTA TONIGHT. A FEW
STRONGER STORMS ARE POSSIBLE ALONG THE SOUTH DAKOTA AND NORTH
DAKOTA BORDER TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CHANCES FOR THUNDERSTORMS EXIST MONDAY INTO WEDNESDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS LATE MONDAY NIGHT FOR AREAS WEST OF
THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ON
TUESDAY FOR THE ENTIRE REGION.
ADDITIONAL THUNDERSTORMS CHANCES EXIST FRIDAY INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.
Thunderstorm Wind, Clay
- When
- June 21, 1:00 AM CST
- Where
- Clay County, 1.46 mi SSW of Moorhead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.860, -96.760
The wind gust was estimated at 60 mph at the intersection of 34th Street and 7th Avenue Northeast in Moorhead with 1/2 mile visibility and torrential rain.
Hail, Clay
- When
- June 21, 1:20 AM CST
- Where
- Clay County, Averill
- Measured
- 2.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.970, -96.550
The report was relayed by the media.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, June 21, 201015 injured · $22 million · EF2 · 24 events
- Tornado and Hail in Colorado, June 21, 2010$22 million · EF1 · 10 events
- Tornadoes and Flash Flood in Montana, June 21 to 22, 2010$313,000 · EF2 · 25 events
- Heat in Louisiana, June 21, 20101 death · 1 event
- Tornadoes and Flash Flooding in Illinois, June 21 to 22, 2010$3.7 million · EF0 · 23 events
- Tornadoes and Flash Flood in Illinois, June 21, 2010$962,000 · EF0 · 18 events
- Damaging Winds in South Dakota, June 21, 2010$750,000 · 74 kt wind · 5 events
- Tornado and Flash Flood in Kansas, June 21, 2010$212,000 · EF0 · 24 events
- Tornado and Damaging Winds in Michigan, June 21 to 22, 2010$520,000 · EF0 · 3 events
- Flood in Iowa, June 21, 2010$500,000 · 1 event
- Flash Flood and Damaging Winds in Kentucky, June 21, 2010$165,000 · 55 kt wind · 22 events
- Damaging Winds and Lightning Strikes in Alabama, June 21, 2010$307,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227303, 226311.